Alert archive / Montana / Special Weather Statements in 2021

Special Weather Statement, NWS Missoula, MT

July 15, 2021Deer Lodge County, Montana

NWS Missoula, MT issued this special weather statement at Jul 15, 2021, 5:56 PM MDT for Deer Lodge County, Montana. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2021, 5:56 PM MDT (23:56 UTC)
Expired
Jul 15, 2021, 6:45 PM MDT
In force
49 min
Issued by
NWS Missoula, MT

County Deer Lodge County, MT

The radar

The Missoula radar (KMSX), 124 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 11.9 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2021-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2021-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3295 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

232 
WWUS85 KMSO 152356
SPSMSO

Special Weather Statement
National Weather Service Missoula MT
556 PM MDT Thu Jul 15 2021
 
MTZ007-160045-
Butte/Blackfoot Region MT-
556 PM MDT Thu Jul 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DEER LODGE...
SOUTHEASTERN GRANITE...NORTH CENTRAL SILVER BOW AND SOUTH CENTRAL
POWELL COUNTIES UNTIL 645 PM MDT...

At 555 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles west of West Valley, or 9 miles west of Anaconda, moving
northeast at 15 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Anaconda, West Valley, Warm Springs, Lost Creek and Opportunity. 

LAT...LON 4600 11321 4617 11331 4635 11287 4610 11272
TIME...MOT...LOC 2355Z 247DEG 15KT 4612 11317 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at Jul 15, 2:11 PM MDT, 3 hours 45 minutes earlier.

Area forecast discussion, Jul 15, 2:11 PM MDT, 3 hours 45 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
211 PM MDT Thu Jul 15 2021

.DISCUSSION...We still anticipate thunderstorm to develop in west
central and southwest Montana, with lightning and gusty winds to
40 mph being the main threats. Isolated rain will occur directly
under storm cells, but most places have a low probability of
receiving rain.

Weak disturbances will continue to move into west central and
southwest Montana overnight and again Friday afternoon, bringing
thunderstorm chances. Isolated thunderstorms are showing up on
convective-allowing models overnight in west central Montana,
followed by a return of thunderstorms in west central and
southwest Montana Friday afternoon.

High pressure strengthens in central Idaho and western Montana,
which will cause hot and dry conditions for the weekend. Sunday
and Monday are projected to be very hot days, but wildfire smoke
may keep temperatures from getting as hot as they could be.

Extended model guidance agrees that monsoon moisture that is
currently building in the Desert Southwest will begin to move
into the Northern Rockies next week. Model ensemble means show
around 200 percent of normal available moisture to arrive on
Tuesday, which should at least result in thunderstorms that become
rain producers.

&&

.AVIATION...The potential for thunderstorm development later this
afternoon through this evening will exist for KBTM, KSMN, and
possibly as far north as KMSO. Area wildfire smoke has been
limiting growth potential for storms (as of 15/20Z), but there is
still the chance that storms will occur through 16/03Z. Some
storms may continue overnight into the early hours Friday, mainly
affecting KBTM and KSMN. A benign weather night is then likely,
followed by another afternoon/evening of storms impacting KSMN and
KBTM.

Periods of visibility reductions will continue as local and
regional wildfires produce varying amounts of smoke. Expect a
gradual increase in smoke concentrations across all of western
Montana through today and tonight.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...     Red Flag Warning until 9 PM MDT this evening Bitterroot...
     Deerlodge/West Beaverhead...East Beaverhead...East Lolo.

ID...&&

In the hours before

Special weather statement, Jul 15, 5:56 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Missoula MT
556 PM MDT Thu Jul 15 2021

MTZ007-160045-
Butte/Blackfoot Region MT-
556 PM MDT Thu Jul 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DEER LODGE...
SOUTHEASTERN GRANITE...NORTH CENTRAL SILVER BOW AND SOUTH CENTRAL
POWELL COUNTIES UNTIL 645 PM MDT...

At 555 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles west of West Valley, or 9 miles west of Anaconda, moving
northeast at 15 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Anaconda, West Valley, Warm Springs, Lost Creek and Opportunity.

LAT...LON 4600 11321 4617 11331 4635 11287 4610 11272
TIME...MOT...LOC 2355Z 247DEG 15KT 4612 11317

Nearby

Special Weather Statements in Montana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.